Drug interactions question - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 02-26-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 26
Threads: 10
Thanked 88 Times in 24 Posts
Reputation: 98
Drug Drug interactions question

A patient has bipolar illness, hypercholesterolemia, chronic-stable angina, and stage I essential hypertension. He has been taking lithium and an SSRI for the bipolar illness. Cardiovascular drugs include atorvastatin, diltiazem, sublingual nitroglycerline, captopril, and hydrochlorothiazide. Which of the following outcomes due to interactions involving these drugs, would you most likely expect.

a. Development of acute psychosis from an ACE inhibitor-antipsychotic interaction

b. Development of a hypomanic state from antagonism of lithium's action by the nitroglycerline.

c. Lithium toxicity because hyponatremia caused by hydrochlorothiazode

d. Loss of cholesterol control from antagonism of the HMG CoA reductase inhibitor by the antipsychotic.

e. Worsening of angina because the antipsychotic counteracts the effects of the calcium channel blocker.

f. Worsening of angina because the lithium antagonizes the effects of the nitroglycerine
Reply With Quote Quick reply to this message
The above post was thanked by:
aktorque (02-26-2011), drahmednawaz (02-26-2011), Mondoshawan (02-26-2011)



  #2  
Old 02-26-2011
USMLE Forums Guru
 
Steps History: Step 1 Only
Posts: 487
Threads: 95
Thanked 1,466 Times in 358 Posts
Reputation: 1476
Arrow C) Lithium toxicity because hyponatremia caused by hydrochlorothiazode

My ans is C) Lithium toxicity because hyponatremia caused by hydrochlorothiazode

Im feeling very sleepy now, I'll tell you later why Choice C) is correct.

Clue: Na+ and Lithium.
Reply With Quote Quick reply to this message
The above post was thanked by:
drahmednawaz (02-26-2011), Mondoshawan (02-26-2011)
  #3  
Old 02-26-2011
pakbrain's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 52
Threads: 3
Thanked 48 Times in 24 Posts
Reputation: 58
Default

this pt most likely developed lithium toxicity
Lithium is almost exclusively excreted by kidneys
Most of filtered lithium is reabsorbed in proximal tubule
Lithium reabsorption follows sodium reabsorption
So anything that increases proximal tubular absorption of sodium also increases lithium levels and elevates the risk of lithium toxicity,, THIAZIDE diuretics cause volume depletion, because of this kidneys try to retain sodium and water
NSAIDS also cause lithium toxicity by causing relative ischemia (prostaglandin inhibition) leading kidneys to sense there is not enough intravascular volume and start retaining sodium and water
This is the same reason that NSAIDS are relatively contraindicated in CHF
Lithium has a very narrow therapeutic index and toxicity almost typically occurs at blood levels of 2 mEq/L
Important clinical manifestations include neuromuscular excitability, irregular coarse tremors, fascicular twitching, agitation, ataxia, and delirium
Hemodialysis is the most effective way of acutely reducing blood lithium levels
Reply With Quote Quick reply to this message
The above post was thanked by:
aktorque (02-27-2011), drahmednawaz (02-26-2011), malarneela (02-27-2011), Mondoshawan (02-26-2011)
 
  #4  
Old 02-26-2011
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 590
Threads: 31
Thanked 1,233 Times in 411 Posts
Reputation: 1257
Question

Quote:
Originally Posted by aktorque View Post
My ans is C) Lithium toxicity because hyponatremia caused by hydrochlorothiazode
Im feeling very sleepy now, I'll tell you leter why Choice C) is correct.
Clue: Na+ and Lithium.
I'm envisioning a question involving hyponatremia and lithium-induced nephrogenic DI coming out of this...

So, what else does that say about sodium and lithium? What if someone is taking lithium and they begin to develop hypernatremia because of lithium-induced NDI? Would they start needing more lithium? And might that exacerbate the underlying condition that's causing the dilute urine? Just wondering...
Reply With Quote Quick reply to this message
The above post was thanked by:
aktorque (02-27-2011), drahmednawaz (02-26-2011)
  #5  
Old 02-26-2011
pakbrain's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 52
Threads: 3
Thanked 48 Times in 24 Posts
Reputation: 58
Default

lithium induced NDI is related to ADH resistance mechanism not fully understood yet , theres no point in giving more lithium it ll just worsen the condition
Reply With Quote Quick reply to this message
The above post was thanked by:
aktorque (02-27-2011), Mondoshawan (02-26-2011)
  #6  
Old 02-27-2011
USMLE Forums Guru
 
Steps History: Step 1 Only
Posts: 487
Threads: 95
Thanked 1,466 Times in 358 Posts
Reputation: 1476
Arrow

Add to pakbrain

Li+ and Na+ ions are structurally the same and compete with one another, such that in the presence of hyponatremia the effect of the Li+ may be increased, potentially to the point of causing toxicity.
Reply With Quote Quick reply to this message
The above post was thanked by:
doctorsmonsters (02-27-2011), Mondoshawan (02-27-2011)



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Tricky Question; Drug causing this baby problem cordoba USMLE Step 1 Forum 5 05-09-2013 12:37 PM
Which drug was given. Taiyakikung USMLE Step 1 Forum 3 02-26-2011 06:02 PM
BILE drug question Rawalian USMLE Step 1 Forum 3 02-09-2011 07:18 AM
question - lithium toxicity drug-drug interaction mtoi USMLE Step 1 Forum 5 10-31-2010 12:48 PM
Drug Abuse anoop_1198 USMLE Step 1 Forum 3 05-01-2010 11:22 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)